Colorado, 2008

Hail and Damaging Wind in Colorado, June 3, 2008

June 3, 2008 · NWS BOU · 6 events in 4 counties and zones

Severe thunderstorms produced damaging wind and large hail over parts of Elbert, Lincoln and Weld Counties. Large hail from golfball to baseball size was reported in Elbert and Lincoln Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced damaging wind and large hail over parts of Elbert, Lincoln and Weld Counties. Large hail from golfball to baseball size was reported in Elbert and Lincoln Counties. Lightning also struck a home in Fort Collins damaging the roof and attic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 2, 2:25 PM MST, 9 hours 36 minutes earlier.

Area forecast discussion, Jun 2, 2:25 PM MST, 9 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT MON JUN 02 2008

.SHORT TERM...FRONTAL SURGE PUSHED INTO LOWER FOOTHILLS THIS
AM...WITH 40S AND 50S DEWPOINTS IN ITS WAKE. SURGE STABILIZED
AIRMASS ACROSS PLAINS AND HAS DELAYED CONVECTION. LAPSE SURFACE
ANALYSIS SHOWING CAPE VALUES NEARING 1800 J/KG NORTH AND EAST OF A
LINE FROM NEAR GREELEY TO NORTH OF LIMON. HOWEVER...THERE IS ALSO
ALOT OF CIN TO OVERCOME IN THIS AREA AS WELL. RADAR SHOWING A
BOUNDARY MOVING NORTH OFF PALMER DIVIDE...WITH 20 DEGREE DEWPOINTS
BEHIND THIS BOUNDARY. FOCUS FOR CONVECTION MAY BE ALONG THIS
BOUNDARY AS IT CONTINUES TO MOVE NORTH. LATEST NAM AND RUC GENERATE
SOME CONVECTION ALONG THIS BOUNDARY NORTH AND EAST OF DENVER THIS
EVENING. BOTH THESE MODELS HAD TROUBLE WITH THE MORNING SURGE...SO
DIFFICULT TO PUT MUCH CREDENCE IN THE SOLUTIONS. BASED ON CURRENT
DATA...BEST CHANCE FOR ANY SEVERE WOULD BE ACROSS WASHINGTON COUNTY.
WILL PUT THE HIGHER POPS THERE...WITH LESS ALONG FRONT RANGE AND
PALMER DIVIDE. COULD SEE A FEW STORMS LINGER FAR NORTHEAST CORNER
PAST MIDNIGHT...WILL KEEP SOME LOW POPS THERE. BOUNDARY LAYER WIND
AND MOISTURE PROGS SUGGEST POTENTIAL FOR LOW CLOUDS AND FOG
DEVELOPING BY MORNING OVER FAR NORTHEAST COLORADO. WILL MENTION SOME
FOG THERE AND DROP THE MENTION OF THE PATCHY FOG ELSEWHERE. ACROSS
MOUNTAINS...SOUTHWEST FLOW ALOFT AHEAD OF APPROACHING TROUGH
BRINGING DRIER AIR ACROSS AREA. THOUGH SOME CUMULUS DEVELOPING...
AIRMASS LOOKS TOO DRY FOR ANY CONVECTION SO WILL KEEP POPS ZERO
OVERNIGHT. ON TUESDAY...TROUGH TO MOVE INTO WYOMING WITH FLOW ALOFT
BECOMING WESTERLY BY 18Z. QG VERTICAL VELOCITY PROGS SHOW INCREASE
IN QG ASCENT AT THAT TIME. AT THE SURFACE...MODELS INDICATE FLOW
GOING SOUTHEAST ACROSS PLAINS BY AFTERNOON. CURRENT WEATHER AND POPS
SHOW SLIGHT CHANCE FOR STORMS ACROSS AREA AFTER 18Z. WONT CHANCE
MUCH AT THIS TIME GIVEN ACCURACY OF RECENT MODEL RUNS.

.LONG TERM...UPPER LEVEL SHORT WAVE NOW APPROACHING THE PACIFIC
NORTHWEST IS PROGGED TO MOVE ACROSS WYOMING AND NORTHERN COLORADO
TUESDAY NIGHT.  THE SHORT RANGE MODELS ARE HAVING A VERY HARD TIME
DIAGNOSING THE LOW LEVEL FLOW/MOISTURE THE PAST COUPLE DAYS...SO
WILL TRY TO KEY ON THE UPPER FEATURES AND CLIMATOLOGY.  AS A
RESULT...THIS TYPE OF SCENARIO WOULD WARRANT 20-40% POPS ACROSS THE
PLAINS WITH THE HIGHER NUMBERS FARTHER EAST.

BY WEDNESDAY...UNSEASONABLY STRONG UPPER LEVEL LOW AND ASSOCIATED
110-120+ KNOT JET MAX WILL DROP SOUTHEAST INTO THE GREAT BASIN.
STRONG Q-G VERTICAL MOTION AHEAD OF THIS TROUGH WILL BEGIN TO IMPACT
THE AREA BY LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT.  IN
ADDITION...LOW LEVEL MOISTURE AND FLOW SHOULD INCREASE ACROSS
EASTERN COLORADO AS DEEP SURFACE LOW DEVELOPS OVER SOUTHEAST
COLORADO.  MID LEVEL SHEAR WILL ALSO STRENGTHEN SO EXPECT SOME
SEVERE STORM DEVELOPMENT LATE WEDNESDAY INTO WEDNESDAY NIGHT.

MORE WIDESPREAD PRECIPITATION SHOULD DEVELOP LATER WEDNESDAY NIGHT
INTO THURSDAY AS STRONG Q-G VERTICAL MOTION AND DEEPER UPSLOPE
OCCURS ACROSS NORTHEAST COLORADO.  HAVE RAISED POPS FOR THESE TIME
PERIODS ACCORDINGLY.

DRIER WEATHER STILL ON TARGET FOR FRIDAY THROUGH THE WEEKEND.  WILL
TRY FOR 2 DRY DAYS FRIDAY AND SATURDAY BEFORE MOISTURE ATTEMPTS TO
SNEAK BACK UNDER THE RIDGE IN SOUTHWEST FLOW ALOFT.  TEMPERATURES
LOOK VERY WARM FOR THE WEEKEND AS WELL WITH 700 MB READINGS
ADVERTISED TO BE AROUND +18C WHICH WOULD GIVE US HIGHS CLOSE TO 90F.

&&

.AVIATION...BEST CHANCE OF STORMS TO REMAIN NORTH AND EAST OF DENVER
AREA...THOUGH CANNOT RULE OUT A STRAY STORM AFFECTING AREA AIRPORTS.
MAIN CONCERNT WILL BE GUSTY OUTFLOW WINDS. LOW LEVEL MOISTURE TO
MOVE INTO NORTHEAST PLAINS AFTER 06Z...COULD SEE MVFR CONDITIONS
DEVELOP DUE TO STRATUS AND FOG. AT THIS TIME...IT LOOKS LIKE MVFR
CONDITIONS SHOULD REMAIN EAST OF THE AREA AIRPORTS. SO...VFR
CONDITIONS TO PREVAIL. A FEW STORMS COULD DEVELOP AFTER 18Z TUESDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&
DL/BARJENBRUCH
Hazardous weather outlook, Jun 2, 9:44 AM MST, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1044 AM MDT MON JUN 02 2008

COZ030>051-031200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1044 AM MDT MON JUN 02 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE PLAINS THIS
AFTERNOON...WITH THE BEST CHANCE EAST OF A GREELEY TO LIMON LINE.
ENOUGH MOISTURE...SHEAR AND INSTABILITY WILL BE IN PLACE EAST OF
THIS LINE...WITH SOME STORMS POSSIBLY BECOMING SEVERE. LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN THREAT...ALTHOUGH A TORNADO OR
TWO CANNOT BE RULED OUT.

ACROSS THE MOUNTAINS AND FOOTHILLS...SOUTHWEST FLOW ALOFT WILL
PREVAIL WITH WARM...DRY AND BREEZY CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS
NORTHEAST AND NORTH CENTRAL COLORADO FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY.  ENOUGH INSTABILITY AND STRONG WIND SHEAR IN THE
ATMOSPHERE SHOULD PROMOTE THE DEVELOPMENT OF A FEW SEVERE STORMS
ACROSS THE PLAINS AND FRONT RANGE.  SOME OF THE STORMS MAY ALSO
PRODUCE HEAVY RAINFALL.

TEMPERATURES WILL TURN COOL ENOUGH WEDNESDAY NIGHT AND THURSDAY FOR
SOME SNOW IN THE MOUNTAINS MAINLY ABOVE 9500 FEET.  A FEW INCHES OF
SNOW CAN BE EXPECTED IN THE HIGHER MOUNTAINS.  DRIER AND WARMER
CONDITIONS SHOULD WILL RETURN IN ALL AREAS BY THE END OF THE WEEK.

A STRONG UPPER LEVEL PACIFIC STORM SYSTEM WILL BRING THE COOLER AND
UNSETTLED WEATHER TO THE REGION WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM TODAY FOR PORTIONS OF
THE NORTHEAST PLAINS.

DL/BARJENBRUCH

In the hours before

Local storm report, Jun 2, 7:37 PM MST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
837 PM MDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     HAIL             1 NE AURORA             39.71N 104.80W
06/02/2008  M1.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0829 PM     HAIL             BRIGHTON                39.99N 104.79W
06/02/2008  M2.00 INCH       ADAMS              CO   TRAINED SPOTTER

0826 PM     HAIL             1 E BRIGHTON            39.98N 104.78W
06/02/2008  M0.75 INCH       ADAMS              CO   TRAINED SPOTTER

0820 PM     HAIL             9 E PROSPECT VALLEY     40.06N 104.24W
06/02/2008  M1.50 INCH       WELD               CO   TRAINED SPOTTER

            LOTS OF CROP DAMAGE.

0818 PM     HAIL             BRIGHTON                39.99N 104.79W
06/02/2008  M0.88 INCH       ADAMS              CO   TRAINED SPOTTER

0812 PM     HAIL             4 NE THORNTON           39.93N 104.90W
06/02/2008  M1.00 INCH       ADAMS              CO   NWS EMPLOYEE

&&

CLB
Local storm report, Jun 2, 8:00 PM MST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
900 PM MDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             HOYT                    40.02N 104.07W
06/02/2008  M1.00 INCH       MORGAN             CO   CO-OP OBSERVER

0846 PM     HAIL             3 SW HOYT               39.99N 104.11W
06/02/2008  M1.50 INCH       ADAMS              CO   TRAINED SPOTTER

0839 PM     HAIL             3 W HOYT                40.02N 104.13W
06/02/2008  M1.75 INCH       MORGAN             CO   TRAINED SPOTTER

0832 PM     HAIL             1 SW BUCKLEY AFB        39.69N 104.77W
06/02/2008  M0.75 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0831 PM     HAIL             1 NE AURORA             39.71N 104.80W
06/02/2008  M1.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0829 PM     HAIL             BRIGHTON                39.99N 104.79W
06/02/2008  M2.00 INCH       ADAMS              CO   TRAINED SPOTTER

0826 PM     HAIL             1 E BRIGHTON            39.98N 104.78W
06/02/2008  M0.75 INCH       ADAMS              CO   TRAINED SPOTTER

0820 PM     HAIL             9 E PROSPECT VALLEY     40.06N 104.24W
06/02/2008  M1.50 INCH       WELD               CO   TRAINED SPOTTER

            LOTS OF CROP DAMAGE.

0818 PM     HAIL             BRIGHTON                39.99N 104.79W
06/02/2008  M0.88 INCH       ADAMS              CO   TRAINED SPOTTER

0812 PM     HAIL             4 NE THORNTON           39.93N 104.90W
06/02/2008  M1.00 INCH       ADAMS              CO   NWS EMPLOYEE

&&

CLB
Local storm report, Jun 2, 11:01 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1201 AM MDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     HAIL             1 E DENVER              39.73N 104.94W
06/02/2008  M0.88 INCH       DENVER             CO   TRAINED SPOTTER

1107 PM     HAIL             FREDERICK               40.10N 104.94W
06/02/2008  M0.88 INCH       WELD               CO   NWS EMPLOYEE

0855 PM     HAIL             HOYT                    40.02N 104.07W
06/02/2008  M1.00 INCH       MORGAN             CO   CO-OP OBSERVER

0846 PM     HAIL             3 SW HOYT               39.99N 104.11W
06/02/2008  M1.50 INCH       ADAMS              CO   TRAINED SPOTTER

0839 PM     HAIL             3 W HOYT                40.02N 104.13W
06/02/2008  M1.75 INCH       MORGAN             CO   TRAINED SPOTTER

0832 PM     HAIL             1 SW BUCKLEY AFB        39.69N 104.77W
06/02/2008  M0.75 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0831 PM     HAIL             1 NE AURORA             39.71N 104.80W
06/02/2008  M1.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0829 PM     HAIL             BRIGHTON                39.99N 104.79W
06/02/2008  M2.00 INCH       ADAMS              CO   TRAINED SPOTTER

0826 PM     HAIL             1 E BRIGHTON            39.98N 104.78W
06/02/2008  M0.75 INCH       ADAMS              CO   TRAINED SPOTTER

0820 PM     HAIL             9 E PROSPECT VALLEY     40.06N 104.24W
06/02/2008  M1.50 INCH       WELD               CO   TRAINED SPOTTER

            LOTS OF CROP DAMAGE.

0818 PM     HAIL             BRIGHTON                39.99N 104.79W
06/02/2008  M0.88 INCH       ADAMS              CO   TRAINED SPOTTER

0812 PM     HAIL             4 NE THORNTON           39.93N 104.90W
06/02/2008  M1.00 INCH       ADAMS              CO   NWS EMPLOYEE

&&

CLB

The radar

The Denver radar (KFTG), 46 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Elbert

When
June 3, 12:01 AM MST
Where
Elbert County, 14.18 mi WSW of Lowland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.450, -104.230

Hail, Lincoln

When
June 3, 1:17 AM MST
Where
Lincoln County, 4.72 mi SW of Bagdad
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.130, -103.580

Lightning, Larimer

When
June 3, 11:41 AM MST
Where
Larimer County, Ft Collins
Property damage
$4,000
Reported by
Newspaper
Coordinates
40.580, -105.080

Hail, Weld

When
June 3, 12:45 PM MST
Where
Weld County, 6.12 mi NNW of Cornish
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.600, -104.470

Thunderstorm Wind, Weld

When
June 3, 12:55 PM MST
Where
Weld County, 0.69 mi S of Greeley Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
ASOS
Coordinates
40.420, -104.630

Hail, Weld

When
June 3, 1:04 PM MST
Where
Weld County, 8.23 mi SSE of Briggsdale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.520, -104.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101828, 101829, 122460, 101830, 101832, 101831.